Certainly, there is a place for painkillers when you are in dire need. And although doctors are not as quick to prescribe opioids as they once were, there is something you may not know. When taking opioid painkillers along with certain anxiety or sleep medications, the risk you are taking may be death.

The Painful Irony

The reason why clinicians prescribe medication is to heal, reduce symptoms, and/or relieve pain. The intent is to treat and make the patient feel better. The problem we are seeing lately, however, is that combining different medications can create a dangerous risk—and the patients are not properly informed.
This is not necessarily the fault of the prescriber.

Opioid Conflict

Since the beginning of this century, there has been a “fourfold increase in deaths from overdose involving opioid painkillers.” This is just in the United States. The Centers for Disease Control and Prevention (CDC) has been warning Americans of the many dangers involved in opioid use.
Opioid-based painkillers are highly addictive. We’ve also witnessed a rampant increase in heroin use (and overdose) from those who graduate from pain pill use. But, a lesser-known peril derived from opioid use is when it’s combined with taking benzodiazepines. Benzodiazepines are widely used to treat anxiety and sleep disorders.
Thirty percent of overdoses involving prescription opioids show the presence of benzodiazepines in the bloodstream.

What are Benzodiazepines?

This is just one example of how, as consumers and patients, we can be so uninformed. Benzodiazepines are a class of medications often prescribed to treat sleep problems and anxiety. They work on the central nervous system to reduce the activity of nerve cells in the brain.
Some brand names of benzodiazepines are:
– Xanax
– Valium
– Klonopin
– Ativan
 
Many people have been prescribed and taken these medications and had no idea they were called “benzodiazepines.”
Both opioid-based meds and benzos can create sedation, impair thought, suppress respiration, and impair physical judgment. Taking them concurrently significantly increases your risk of falling (having an accident), falling into a coma, or not being able to breathe.

A Bad Mix

A recent study researched data on 300,000 patients between the years 2001 and 2013. All of the patients had been prescribed an opioid painkiller. They found that there was a significantly higher risk of an overdose or an ER visit when the patient also took a benzodiazepine.
Here’s a head-shaking fact: According to a study published in Annals of Internal Medicine, over 90% of patients who survived a prescription-opioid overdose, continued to be prescribed opioids (most of the time by the same original prescriber.)

What To Do?

It’s a tricky dilemma because the “system” hasn’t quite figured out how to best inform patients so that they truly understand the risks of combining opioids with benzodiazepines. Since 2016, the Food and Drug Administration (FDA) has required black box warnings (the highest level of alert) on product labels. But who reads labels?
There are also patient focused medication guides for opioids and benzodiazepines. But these type of warnings aren’t being heeded.
Another concern is that communication between doctors, hospitals, and other facilities isn’t always possible. One clinician may prescribe an anti-anxiety med, while another source prescribes an opioid-based med. Pharmacists, doctors, and medical facilities may need to be more proactive about explain the dangers of drug combinations. But who has that availability of time and detailed explanation?
It seems this is the type of problem that needs to be addressed by multiple entities. As a patient, one might want to ask questions and do research before combining medications. In the meanwhile, proactivity by all parties will be helpful. Additionally, aside from medication, patients can also research other forms of pain treatment and stress reduction. GetThrive offers a wealth of guidance for best health care practices.
Sources:
https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm518697.htm.
https://www.cdc.gov/drugoverdose/data/index.html.
http://www.bmj.com/content/356/bmj.j1224
http://www.bmj.com/content/352/bmj.h7010?utm_source=TrendMD&utm_medium=cpc&utm_campaign=TBMJ_UK_TrendMD-0